Will the Buprenorphine I am taking interact with Warfarin?
I am a 24 year old woman who has been struggling with an opiate addiction for many years. For the past two years, I have been on a maintenance drug, Buprenorphine (Suboxone), to help with the physical withdrawal symptoms. Recently, I suffered a pulmonary embolism and was put on Warfarin indefinitely. I haven't been able to get any answers from my physicians, and I would like to know if it is safe to mix the two drugs?
First of all, I applaud you for your success at staying off opioids. Suboxone should help you in your efforts to stay clean. It is important for you to ask about drug interactions any time you are placed on a new medication. This is especially true for Warfarin. Warfarin interacts with many drugs. What this means is that warfarin levels are can be greatly effected by drugs that are metabolized by the same mechanism. Luckily, Buprenorphine is not listed as one of the medications that interacts with warfarin. This is not to say that other medications that you may take some day won't interact with warfarin. One good practice is for you to get your warfarin levels checked (i.e. get your INR checked) a week after starting a new medication to make sure the levels have not increased or decreased. I suggest you bring this issue up with your primary care physician. He or she can discuss your medication list with respect to any interactions with warfarin. You can also discuss methods to keep your INR level consistently between 2 and 3 (the recommended level for a pulmonary embolism). This should also include eating a consistent diet to avoid leaps in your INR. Good luck.